Psychotropic drugs and their effects on lower urinary tract function

an update

Amanda S. J. Chung, Janice N. C. Cheng, Vincent Tse*

*Corresponding author for this work

Research output: Contribution to journalReview article

2 Citations (Scopus)

Abstract

A psychotropic drug is defined as a drug “capable of affecting the mind, emotions, and behavior; denoting drugs used in the treatment of mental illnesses” (Medical Dictionary for the Health Professions and Nursing 2012). Use of these drugs can lead to urinary dysfunction, but it is often difficult to delineate whether urinary dysfunction is a direct/indirect result of drug use or secondary to an unrelated concurrent condition. This situation can therefore result in diagnostic or management dilemmas for urologists, psychiatrists, and primary care physicians. This article reviews the literature published in the last 3 years, and provides an update on the desirable and undesirable effects of psychotropic drugs on lower urinary function. Duloxetine is an antidepressant with efficacy in the treatment of stress urinary incontinence. In addition, duloxetine and desipramine have been proposed in the treatment of overactive bladder. Laboratory research into potential therapies which target the role of neurotrophins in lower urinary tract function is in progress. Narcotic analgesia, several antipsychotics, antidepressant, anticonvulsant, and stimulant medications are associated with urinary retention. Several antidepressants have been associated with nocturnal enuresis. Furthermore, ketamine is known to induce storage symptoms, with reduction in bladder capacity. Lower urinary tract symptom (LUTS)-causing drugs are associated with polypharmacy, and elderly patients are particularly susceptible to adverse events due to pharmacotherapy. Awareness of psychotropic drug side effects and rationalization of their use is important to avoid undesirable outcomes. When patients with bothersome LUTS who are on psychotropic drugs fail to benefit from simple first-line treatments for LUTS, clinicians should be mindful that the psychotropic drug may indeed be the cause of LUTS and seek to liaise with the patient’s psychiatrist or primary care physician to discuss reasonable alternatives.

Original languageEnglish
Pages (from-to)258-265
Number of pages8
JournalCurrent Bladder Dysfunction Reports
Volume11
Issue number3
DOIs
Publication statusPublished - Sep 2016
Externally publishedYes

Keywords

  • psychotropic drugs
  • lower urinary tract symptoms
  • urinary retention
  • urinary incontinence
  • antipsychotic agents
  • antidepressive agents

Fingerprint Dive into the research topics of 'Psychotropic drugs and their effects on lower urinary tract function: an update'. Together they form a unique fingerprint.

Cite this